Alendronic

Alendronic acid I have been on them now for 4/1/2 years with no side affects that I know of, but I would like to come off them, as my osteoporosis is just the same numbers as they were back in 2012 when diagnosed with GCA not good numbers but never the less still the same, Hips 1.5 spine 2.5, have been off steroids now 2 years in march, had vitamin D test other day and its 65 they class that as normal,stopped Alendronic 3 weeks ago 13 days later had what felt like trapped nerve, and still got bit of back ace at the bottom of back,also come off lansoprazole and calcechew Doctor says I should not come off them please can I have an opinion many thanks Anne ritter.

17 Replies

oldestnewest
  • With figures like that I think I would be reluctant to take them any longer (in fact, figures not much different from those are acceptable enough to my doctors for me to never have taken it). Particularly since you have been on AA nearly 5 years - and the recommendations are that you should not take them any longer than that without a holiday from taking them, usually at least 3 years, to avoid the potential longterm adverse effects, including atypical femoral fractures. There are two ladies on this forum alone who have had those.

    Why not call the NOS (National Osteoporosis Society) helpline and ask them what they think?

    nos.org.uk/ 0808 800 0035

    A hip t-score of -1.5 is perfectly acceptable (same as mine), the spinal one is a bit lower but that is common.

    I'd stand my ground if I were you.

  • Thank you PMRpro and thank you for the telephone number, have not heard of nos,but thanks ,

    These Doctors can be hard work,do you think they have a share in the drug company's,

    Nice to hear from you its a long time since i was on the forum starting to live my life again hope it last,

    Kind Regards Anne

  • "starting to live my life again"

    That's what we like to hear! You ought to drop by occasionally - it gives others hope it is possible to get off pred!

  • I was on AA for 6 years and also had no side effects that I knew of. I was told my painful left leg was muscular so had osteopathy, hydrotherapy, reflexology and finally podiatry all to no avail. It was not until a new young doctor came to m y surgery and sent me for an MRI scan that the fractured femur was discovered. Two years of very painful walking on a broken leg made me seek advice quickly when the other leg began to hurt in the same place. I am now waiting for the result of an MRI scan on that leg. I am still on levothryoxin, (underactive thyroid) emozol, ( reflux)accrete,(calcium for the osteoporosis) ferrous tablets (iron), roprinerole (restless leg syndrome)and amytryptilene (sleep problem) daily for other various problems. I also have B12 injections every 12 weeks. At 83 I cannot complain. I am well looked after.

  • Wow I do hope you are going to feel better soon thats a lot of little problems .I made my mind up to come off the Alendronic as it not good to be on that for such a long time. No faith in most Doctors, do hope you feel better soon Anne.

  • I am just curious whether your fractured femur occurred before, during or after your six years on AA. You sound like a very courageous person. Best of luck to you!

  • Best to come off Lanzaprozole as soon as possible - lots of studies showing association with a variety of problems. You probably won't need reflux medicine if you've stopped AA.

  • I did not know about any problems with that tablet, I still take 2 a week for the next 2 weeks as Doc advised to reduce just in case of re flux, Yes hope to live a bit now still take 2.5 Bisoprolol and an Aspirin 4 days a week and hopefully that should be it, Would like to thank every one for the helpful comments and hope you are all feeling reasonably well, to gook to use all

    Kind Regards

    Anne

  • Thanks to ritter, steve and ronnie for most helpful comments. The broken femur was when I had been on AA for 6 years. I will certainly query effects of reflux tabs ( emozol) I have been on similar but different tabs for about 40 years. Still waiting for MRI result - 4 weeks now but was warned it would be about that time. Gillymar

  • Sorry, I didn't want to alarm anyone about PPI's. Just as with all these medicines, the side effect risks have to be balanced with the good they do. If you need them, you need them!

  • I quite agree,but the Docs forget that you are on them,and lots of medication that can do you good also can do a great deal of harm it does not mean you have to stay on them for life,my Docs are not very good at keeping an eye on you and this is serious medication I can give you plenty of examples if you wish Regards

    Anne

  • A friend of mine came round the other day and mentioned she had been on Alendronic Acid for thirteen years. The GP who prescribed it had left and no one had bothered to check since.

  • Hi piglette, my god its scary you need to know as much as poss about our illnesses and have the time to explain it to our Docs nice to hear from you ,.regards Anne

  • Except - they are more likely to cause osteoporosis then pred. But they don't usually hand you a prescription for PPIs and AA at the same time do they? Unless you are on pred...

  • What,s ppls PMRpro ?, not no what that stands for,sorry to be ignorant about this, Anne

  • Proton pump inhibitors - omeprazole and lansoprazole are examples and they inhibit gastric acid production.

    No, not ignorant at all - doubt most doctors refer to the group of medicines, just the name of the one they give you.

  • Yes they do be course they say the preds are so bad for you tummy i,v been off preds 2 years in march but was still getting scrips for lansoprazole and taking them too apparently my Doc has said i need another scan but the nurse at nos said no need yet just get the normal one that you have every 3 years and that is due Aug 2018,

    my wish list,

    please someone educate our Docs,

    many thank again

    Anne

You may also like...